Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 19, 2021, 4:21 PM CDT for Ector County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2021, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 19, 2021, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.75 in
- Wind
- 30
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:55 PM CDT | TSTM WND DMG | 11 Wsw Odessa, TX | TRAILER DAMAGED. ESTIMATED PEAK WIND SPEEDS OF 60-70 MPH. |
| Aug 19, 5:00 PM CDT | HAIL 1 | 1 Nw West Odessa, TX | SOCIAL MEDIA PICTURE AND REPORT OF QUARTER-SIZED HAIL IN WEST ODESSA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS84 KMAF 192121 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 421 PM CDT Thu Aug 19 2021 TXZ061-192200- Ector TX- 421 PM CDT Thu Aug 19 2021 ...A strong thunderstorm will impact portions of central Ector County through 500 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near West Odessa, or 13 miles west of Odessa, moving north at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Odessa, West Odessa, Odessa Schlemeyer Field and Penwell. This includes Interstate 20 between mile markers 100 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3169 10256 3182 10272 3200 10252 3194 10235 TIME...MOT...LOC 2121Z 200DEG 5KT 3181 10258 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ 88
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:39 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 19, 2:39 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 239 PM CDT Thu Aug 19 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Thu Aug 19 2021 TSRA is possible across much of the area, the highest confidence occurring around KFST this afternoon. Some hi-res models have storms developing around KMAF but there are a few models keeping TSRA out of the KMAF area. Therefore, VCTS was added at this time but AMDs will be made as storms develop. TS can cause winds to be gusty, variable, and TEMPO reduce visibilities. Winds will remain out of the south, tonight will breezy at KMAF & possibly KINK. VFR conditions are likely to persist for the next 24 hours. && .SHORT TERM... (This afternoon through Friday night) Issued at 237 PM CDT Thu Aug 19 2021 An upper lvl trough over Western CONUS will continue to progress eastward into this weekend. Instablilty has increased as temperatures have cooled aloft. This morning's sounding measured surface CAPE of 2500 j/kg with a convective temp of 90. Therefore, thunderstorms are likely this afternoon as result of daytime heating, orographic ascent (over the mountain areas), and the progression of the aforementioned trough. Hi-Res models have an axis of precip developing from the Davis Mountains into the eastern Permian Basin. PWATs are sitting around 1.52 inches promoting the potential for localized flooding. Storms could become strong to sub- severe due to higher CAPE values, in addition an inverted V sounding is likely to promote gusty winds and down bursts. A LLJ will develop later tonight across the Eastern Permian Basin bringing breezy conditions to the area. Thunderstorms are set to develop tomorrow afternoon with the majority of the precip being confined to the Trans Pecos and Davis Mountains. Some storms could develop in the Permian Basin as well with the main concerns being gusty erratic winds, frequent lightning, small hail, and heavy rain. Temperatures will sit in the low 90s this afternoon and tomorrow afternoon with upper 90s to 100s along the Rio Grande. && .LONG TERM... (Saturday through Wednesday) Issued at 237 PM CDT Thu Aug 19 2021 The shortwave trough that was centered over the Central Rockies Friday will eject northeastward into the Upper Mississippi Valley on Saturday. A second shortwave trough will begin to enter the Pacific Northwest. Broad troughing will remain to our northwest and a weak perturbation within this may lead to some early days showers and thunderstorms across the Highway 57 corridor. Saturday's high temperatures will remain near average with upper 80s to low 90s in most locations. Thunderstorms will remain possible during the afternoon with broad troughing in place, especially over the the higher terrain. Thunderstorms may reach into the plains along outflow later in the afternoon and early evening. Thunderstorms will wane by evening Saturday. Saturday night low temperatures will remain mild with temperatures in the upper 60s to low 70s. By Sunday, the second shortwave trough will eject across the Central Rockies. At the same time, upper level ridging will build across the Lower Mississippi Valley. This ridging will build in from the east into our region. Afternoon thunderstorm chances will end outside of a stray thunderstorm over the higher terrain of Southeast New Mexico in response to this. High temperature will remain more seasonal as the ridge builds. Low temperatures will be a bit lower than Saturday as slightly drier air returns to the region. Persistence will be the name of the game through the beginning of next week with little change in the overall weather pattern. The next chance of precipitation will not come until the end of next week when a trough enters the Intermountain West. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 93 72 93 / 20 30 20 10 Carlsbad 69 92 67 91 / 10 20 10 30 Dryden 74 95 73 95 / 20 30 10 10 Fort Stockton 71 92 69 91 / 30 50 30 10 Guadalupe Pass 65 83 64 82 / 10 20 10 40 Hobbs 68 92 67 90 / 10 20 10 20 Marfa 62 84 61 86 / 50 70 40 30 Midland Intl Airport 72 92 71 93 / 20 30 20 10 Odessa 73 92 72 93 / 20 30 20 10 Wink 72 94 71 94 / 20 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...89 LONG TERM....91 AVIATION...89
Hazardous weather outlook, Aug 19, 2:30 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 230 PM CDT Thu Aug 19 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-201930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 230 PM CDT Thu Aug 19 2021 /130 PM MDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible this afternoon through the early evening hours, especially over the Davis Mountains and Lower Trans Pecos, extending into the southern half of the Permian Basin. Any storms that do develop may be accompanied by frequent lightning, gusty winds, and heavy rainfall. Heavy rainfall may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible across portions of the region through Saturday. Some storms may produce heavy rainfall resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 19, 3:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM CDT Thu Aug 19 2021
TXZ075-274-192045-
Pecos TX-Reeves County Plains TX-
319 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Pecos,
southeastern Reeves and southwestern Ward Counties through 345 PM
CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Pecos, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 near mile marker 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3143 10339 3142 10338 3142 10336 3126 10305
3102 10335 3115 10351
TIME...MOT...LOC 2018Z 213DEG 22KT 3123 10334
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88Special weather statement, Aug 19, 3:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Thu Aug 19 2021
TXZ067-075-274-192115-
Pecos TX-Ward TX-Reeves County Plains TX-
345 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of north central Pecos,
east central Reeves and central Ward Counties through 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Grandfalls, or 25 miles northwest of Fort
Stockton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandfalls, Royalty, Coyanosa and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 53 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3105 10315 3132 10335 3161 10332 3134 10278
TIME...MOT...LOC 2044Z 226DEG 23KT 3117 10316
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16Special weather statement, Aug 19, 4:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT Thu Aug 19 2021
TXZ060-061-067-068-192145-
Crane TX-Ector TX-Ward TX-Winkler TX-
412 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Pecos,
southwestern Ector, eastern Reeves, eastern Ward, southeastern
Winkler and northwestern Crane Counties through 445 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pyote, or 12 miles southwest of Monahans, moving
north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 68 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 10281 3170 10257 3135 10297 3136 10300
3138 10302 3138 10306 3142 10319
TIME...MOT...LOC 2112Z 200DEG 8KT 3143 10301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
88Special weather statement, Aug 19, 4:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Thu Aug 19 2021
TXZ277-278-192200-
Davis Mountains Foothills TX-Davis Mountains TX-
415 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southeastern Jeff
Davis County through 500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davis Mountains State Park, or over Fort Davis, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and
Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3051 10396 3062 10408 3093 10387 3060 10370
TIME...MOT...LOC 2115Z 252DEG 5KT 3063 10391
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
88Special weather statement, Aug 19, 4:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 421 PM CDT Thu Aug 19 2021 TXZ061-192200- Ector TX- 421 PM CDT Thu Aug 19 2021 ...A strong thunderstorm will impact portions of central Ector County through 500 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near West Odessa, or 13 miles west of Odessa, moving north at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Odessa, West Odessa, Odessa Schlemeyer Field and Penwell. This includes Interstate 20 between mile markers 100 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3169 10256 3182 10272 3200 10252 3194 10235 TIME...MOT...LOC 2121Z 200DEG 5KT 3181 10258 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 88
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:51 PM CDT | Special Weather Statement | MAF | Midland | 39 min |
| Aug 19, 3:19 PM CDT | Special Weather Statement | MAF | Ward | 26 min |
| Aug 19, 3:32 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Aug 19, 3:45 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Aug 19, 4:12 PM CDT | Special Weather Statement | MAF | Ward | 33 min |
| Aug 19, 4:15 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| Aug 19, 4:17 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| Aug 19, 4:30 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 19, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 59 min |
| Aug 19, 5:03 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 19, 5:06 PM CDT | Special Weather Statement | MAF | 24 min | |
| Aug 19, 5:14 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Aug 19, 5:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 19, 5:26 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| Aug 19, 5:44 PM CDT | Special Weather Statement | MAF | Upton | 46 min |
| Aug 19, 5:48 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Aug 19, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| Aug 19, 6:20 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Aug 19, 6:25 PM CDT | Special Weather Statement | MAF | Midland | 35 min |
| Aug 19, 6:41 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.